The time has come for a big update, because today it has been 18 months since I was diagnosed with stage 4 malignant melanoma on February 18th last year. The journey has been incredibly difficult, but I have now arrived at the point which Prof. Gore anticipated at the beginning would be my optimistic prognosis. The pessimistic prognosis of four months would have been applicable if the first drug, Dabrafenib had not been effective. So where am I now? What will happen next? These are major questions. Treatment is now very bespoke. I’m probably the only patient, or one of the very few, that have had the same treatment pattern of Dabrafenib then Pembrolizumab (five doses) plus whole brain radiotherapy and this was followed by the combination of Nivolumab and Ipilimumab, which I’ve received twice and not been able to have more of due to an immunotherapy induced hepatitis (liver inflammation) presumably caused by the two drugs (most likely Ipilimumab). The effectiveness of the immunotherapy was expected to be reduced due to the large amount of steroids I have been given (recently Prednisolone switched from Dexamethasone) and mycophenolate which both suppress the immune system. But somehow it appears to be working for now. The combination of whole brain radiotherapy and Pembrolizumab seemed to stabilise the many lesions in the brain. However the liver metastases were growing hence the switch to Nivolumab and Ipilimumab. This was successful and I’ve had some shrinkage in most areas and the liver lesions are stable. This has continued now for five months with the latest scans on the 9th of August confirming no shrinkage, but stability. Without being too hyperbolic this is a modern day miracle… I came to life 28 years ago and now I am cheating death, but steroids have well and truly left their mark on me. I feel it’s a 1 all draw, me vs melanoma, it’s gone into extra time and it’s all to play for.
So how have we done it? Firstly I went to the right hospital under the best melanoma team in the world, had great support from Georgie, family and friends. The support from the melanoma team has been remarkable. My case has been presented at two meetings, one at ASCO (American Society of Clinical Oncology) conference and the other, a local meeting in the Marsden. This was to discuss my case to work out the future management plus inform other medics and scientists of the uniqueness of my case.
I’m now at a weird point in my strange life. Will I get a long period of stability followed by either progression or regression of the disease? What will happen as I reduce the steroids? Will I have another flare of raised intracranial pressure (raised pressure in the head) and have a similar episodes to those before. Will the reduction in steroids and a future reduction in mycophenolate allow the T Cells to be more active, enough to get more shrinkage? Do I really need more immunotherapy? Many patients have had long responses without finishing the normal course of Ipilimumab and Nivolumab (4 doses, I’ve had 2). We are fearing that more doses of Ipilimumab may further terrorise my liver and bowels (resulting in liver failure). Along with that will I be able to reverse the side effects of the steroids and mycophenolate? Along with the large belly and the muscle wastage, I can’t focus properly in my right eye, I’ve got almost no hair on my legs and my taste has changed, the consequence being I enjoy chocolate a lot less. It tastes bland.
The thing is to keep up the routine, stick with what’s working, I’ve been trying to go through a desteroidisation process. Along with gentle exercise, I’m trying to reduce the dose of steroids, I’ve had a mostly vegetarian diet (to reduce the amount of fat that can infiltrate my fatty liver – a consequence of the steroids), I’ve been taking vitamin D supplements, as that was low, and a probiotic of Bifobacteria, as that helped in mice, and lastly abstinence from alcohol. However I’m resigned so far to the fact that the only side effect of steroids I’ve managed to adequately control is the farm of candida (yeast/thrush) in my mouth with religious use of Nystatin. To be honest I don’t like how I look at the moment with a big belly, huge stretch marks, egg shaped face and fluffy hair, I look like a nutty professor. I’ve actually looked at myself in the mirror and laughed. On a meal out Georgie noticed a man going up to the salad bar who “looked just like Dave” and he did. Same glasses, height and physique. Georgie and the others wanted me to go up to him and say “you look just like my twin brother” I had to point out that I don’t look like Dave anymore and the guy would be like “er are you sure!?”. Discussing it with Dave later he thought it was very weird having someone who looked like us, then he remembered we’d spent most of our lives that way.
I’ve been trying to actively reduce the side effects along with a very very slow wean in the dose of steroids. So over the last few months I’ve had very little meat. There has been an additional benefit of improving my bowel habit, I have self diagnosed mild irritable bowel syndrome. On top of this Ipilimumab notoriously causes an autoimmune colitis (inflamed bowel). Something which I have appeared to avoid so far. I had some meat on Tim’s stag do BBQ and this was associated with a rise in my liver enzymes afterwards and a devastating effect on my bowels. I’ve strictly avoided meat since then. This showed to me the importance of keeping up a routine. As I’m at a point now in treatment where I’m beyond scientific evidence, because it is all too new, I have to follow what I feel is working, as unscientific as that is.
I’ve alluded also to some of the exercise I’ve been doing. It started with me cycling around a small park on a Boris bike four months ago and with a lot of encouragement from Georgie. At the time I was using a stick to aid walking. Along with that I’ve cycled quite a lot since then, walked four miles in Bradgate Park, at some pace I might add. Plus I’ve joined a gym. Most recently a ten mile cycle along the Bournemouth coast with Georgie. The first half was lovely and romantic with the prevailing wind pushing us along. Only for the second half to be an horrific attack on my body on our way back against the wind. On Monday I played my first game of squash for almost a year against Dave and his friends. I didn’t lose every game.
The gym sessions I’ve had show me quite how much I have lost, this is because I’ve got a reasonable recollection of what I used to be able to do when I was attending the gym regularly whilst at university. I can now only bench press a small amount of weight and use the cross trainer for a few minutes. I’ve also done some swimming. I’m a useless swimmer, so although the distance is woefully short my poor technique means it was quite good exercise. The buffalo hump at the back of my neck makes it more difficult to bring my head above water when doing my preferred breaststroke, so mildly suffocating increases my heart rate that little bit further. Georgie and I tried a spin class, only the second one I’ve been to in my lifetime since a visit to fitness first with Dad quite a long time ago. So I knew what to expect, and thought it was going to be hard. It was actually extremely difficult, fortunately the instructor was good and didn’t judge us for sitting down far too early when we were supposed to be standing, plus we both kept the resistance of the bikes quite low to make it a bit easier. Considering how hard it was, it was impressive that pretty much everyone else in the room kept up with her.
More activity and reduction in the steroids has meant improved sleep. From January where I was averaging about two hours sleep a night, then went through a long phase of broken sleep, waking up with headaches and lying there until pain relief kicked in, I can now sleep for six or so hours straight and then doze until morning. The combination of better sleep and less steroids has meant a much improved overall quality of life. I feel for the last three months I’ve really enjoyed life whereas before I was unable to properly engage in it. The reduction of Prednisolone may come with an increased amount of headaches and symptoms.
So what have I learnt? What advice can I give?
Firstly routine, especially when you’re high on steroids, is very important, you don’t want your disease to define you but also it’s your highest priority. Go with what seems to work. Go to bed at regular times. Georgie read this and asked me “what routine do you actually have?”, then I realised I have absolutely no routine at all. However, it’s the advice I would give, it’s hard being a nomad living between places with various hospital appointments every week.
Secondly raise money and awareness, the outcome of which for me was totally unexpected but very rewarding. Don’t be afraid to tell your story, cancer awareness is very important because it tells people how far cancer therapy has come, money is vital too, as fundamentally it is required to continue this renaissance of treatments. It’s also lovely to give people some good news once in awhile, the media is too plagued with bad news.
Thirdly, try and not judge anyone, you never know what they’re going through.
Lastly, go to the Royal Marsden.